Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 347, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2018, 9:15 PM MDT for Dundy County, Nebraska; Cheyenne County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 9:15 PM MDT (03:15 UTC)
- Expired
- Jul 28, 2018, 9:30 PM MDT
- In force
- 15 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 5:40 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
The text
As transmitted.
378
WUUS53 KGLD 290315
SVRGLD
KSC023-NEC057-290415-
/O.NEW.KGLD.SV.W.0347.180729T0315Z-180729T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
915 PM MDT SAT JUL 28 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
North central Cheyenne County in northwestern Kansas...
Central Dundy County in southwestern Nebraska...
* Until 1015 PM MDT/1115 PM CDT/.
* At 915 PM MDT/1015 PM CDT/, a severe thunderstorm was located 9
miles southwest of Champion, or 14 miles southwest of Imperial,
moving southeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Benkelman, Parks and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4010 10134 3993 10173 4035 10197 4035 10162
TIME...MOT...LOC 0315Z 330DEG 30KT 4041 10187
HAIL...1.50IN
WIND...70MPH
$$
EV1 follow-up statement
089
WWUS53 KGLD 290330
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
930 PM MDT SAT JUL 28 2018
KSC023-NEC057-290340-
/O.CAN.KGLD.SV.W.0347.000000T0000Z-180729T0415Z/
Cheyenne KS-Dundy NE-
930 PM MDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEYENNE COUNTY
IN NORTHWESTERN KANSAS AND CENTRAL DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for northwestern Kansas...and southwestern Nebraska.
LAT...LON 4010 10134 3993 10173 4035 10197 4035 10162
TIME...MOT...LOC 0327Z 330DEG 30KT 4030 10179
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:43 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 28, 5:43 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Goodland KS 543 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 543 PM MDT Sat Jul 28 2018 Update sent out for the issuance of Severe Thunderstorm Watch #320 through 100 am MDT. This is for the entire Tri State Region. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM MDT Sat Jul 28 2018 Latest upper air analysis shows the retrograding ridge over the Four Corners Region. Rounding the ridge are small scale short wave troughs. (The short wave trough currently over Southern Wyoming, extending south into Central Colorado, will be responsible for firing the expected severe convection late this afternoon and evening.) At the surface a stalled front was west of the forecast area, running roughly north and south. For the rest of today am expecting the storm activity to fire off the higher terrain of Wyoming and Colorado and move east-southeast toward the forecast area. The stalled front should also serve as a focus for storm generation as the upper level short wave trough approaches. Near term data continues to suggest two batches of storm activity moving across the forecast area, one originating from Central Colorado and the second from the Nebraska Panhandle. the first batch coming from Colorado will affect the south half of the forecast area this evening. The northern batch should move in an hour or so behind the first, moving over the northeaster half to third of the forecast area. Flash flooding will be more favored for the northern batch due to the much larger area of storm activity expected. (Most of the storm activity with this batch will be northwest of the forecast area.) Foresee the storm activity in each batch merging into a couple storm clusters, the question is when and where that will occur. Storms with the northern batch may merge prior to even entering the forecast area, but don't have enough confidence to commit to that at this point. Storm activity will end from northwest to southeast late this evening, possibly extending an hour or two past midnight. Peak storm intensity time should be in the 6-9 PM local time window. Storm activity should then gradually decline after that point. Threats: Hail up to baseball size. Confidence is on the high side that hail will be larger than two inches in diameter. The hail threat will be greatest prior to storms merging into a larger group of storm activity. Wind gusts up to 75 MPH. This will be a threat with individual storms before they merge, and become a more widespread threat once the storm merge together. Flash flooding. This will become more of a threat when storms merge into clusters. The more favored part of the forecast area for flash flooding will be where the northern batch of storms move due to the storm activity extending so far to the northwest. Tornado. Low risk at this point due due to 0-1km shear and 0-1km helicity being very low for tornado formation. The risk for tornadoes does increase west in Colorado near the stationary front. Sidenote....There is disagreement with the near term data regarding whether storms will come in two batches or one large mass. Consensus of near term data points toward two batches and not just one. Sunday severe weather may occur again in the afternoon as a compact upper level short wave trough moves through the forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 112 PM MDT Sat Jul 28 2018 An upper ridge persists over the desert southwest at the start of the long term, with an upper trough across the eastern half of the country, resulting in northwest flow aloft. On Sunday night, an upper disturbance swings from the northern Plains towards the region. Individual storms are anticipated to develop ahead of this wave during the afternoon hours in the higher terrain west and northwest of the region, transitioning into an MCS through the evening as storms travel southeastward. Still need to determine where and when this transition will occur. With good moisture, sufficient shear and instability, severe storms are anticipated. The main threats will be large hail, strong winds, and locally heavy rainfall. Chances for showers and storms linger into Monday morning and afternoon as the upper wave pushes east of the High Plains. Surface high pressure moves in behind late Monday, leading to dry weather through at least Wednesday. Late in the work week and heading into the weekend, the upper ridge over the desert southwest builds north and east into the Plains and mostly dry conditions continue. A warming trend is forecast throughout the long term with highs rising from the mid/upper 70s on Monday to the low 90s on Saturday. Low temperatures range from the low 50s to low 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 510 PM MDT Sat Jul 28 2018 VFR conditions forecast for the TAFs. Main focus will be the timing of storm arrival at the TAF sites. Currently looks like KGLD will be on the edge of the storm activity coming in from the west and the storm activity that will come down from the northwest. KMCK should have several hours of storm activity. Consensus data was indicating cloud bases would lower to MVFR. Looking at some individual models do not have much confidence of cloud bases being that low. Storm activity should be southeast of KMCK around 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JTL LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Jul 28, 5:45 PM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 545 PM MDT Sat Jul 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 545 PM MDT Sat Jul 28 2018 /645 PM CDT Sat Jul 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe Thunderstorm Watch #320 is in effect for the entire Tri State region until 100 am MDT. Severe thunderstorms will move in from the west and northwest late this afternoon through the evening. Timeframe for the severe weather will be from 4 PM to 11 PM MT, with storm activity ending from northwest to southeast. Confidence is on the high side of hail larger than two inches in diameter occurring with the strongest storms, possibly up to baseball size. Wind gusts up to 75 MPH and a few tornadoes will also be possible with the strongest storms. Flash flooding will become more of a threat once the storms merge into larger areas of storm activity. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Isolated severe thunderstorms capable of producing golf ball size hail and wind gusts up to 70 mph will be possible again on Sunday, primarily during the late afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 28, 8:41 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ECKLEY 40.11N 102.49W
07/28/2018 E0.75 INCH YUMA CO EMERGENCY MNGR
REPORT OF "MARBLE" SIZED HAIL IN ECKLEY, CO
VIA AN EM. TIME ESTIMATED BASED ON RADAR.
&&
JRPSpecial weather statement, Jul 28, 9:01 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
1001 PM CDT SAT JUL 28 2018
NEZ080-081-290330-
Red Willow NE-Hitchcock NE-
1001 PM CDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RED WILLOW AND
EASTERN HITCHCOCK COUNTIES UNTIL 1030 PM CDT...
At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Trenton, moving southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Trenton and Culbertson.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Nebraska.
LAT...LON 4020 10066 4001 10091 4024 10113 4035 10098
4035 10092
TIME...MOT...LOC 0301Z 315DEG 14KT 4026 10099
EVSpecial weather statement, Jul 28, 9:02 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
1002 PM CDT SAT JUL 28 2018
KSZ002-290330-
Rawlins KS-
1002 PM CDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS COUNTY UNTIL 1030
PM CDT...
At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of McDonald, or 9 miles west of Atwood, moving northeast
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Atwood, Ludell, Blakeman and Beardsley.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas.
LAT...LON 3979 10088 3969 10123 3985 10134 4000 10107
4000 10103
TIME...MOT...LOC 0302Z 241DEG 14KT 3981 10121
EVLocal storm report, Jul 28, 9:05 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FLASH FLOOD SAINT FRANCIS 39.77N 101.80W
07/28/2018 CHEYENNE KS PUBLIC
REPORT VIA IMAGE ON FACEBOOK OF MODERATE
STREET FLOODING IN THE MIDDLE OF ST.
FRANCIS, KS.
&&
JRPLocal storm report, Jul 28, 9:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM FLASH FLOOD 1 N WRAY 40.09N 102.23W
07/28/2018 YUMA CO EMERGENCY MNGR
EM REPORTS CDOT RESPONDING TO WATER OVER THE
ROAD ON US 385 1 MILE NORTH OF WRAY, CO AND
THAT SOME VEHICLES HAVE EXPERIENCED
HYDROPLANING.
&&
JRPSpecial weather statement, Jul 28, 9:07 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
1007 PM CDT SAT JUL 28 2018
KSZ003-NEZ081-290330-
Decatur KS-Red Willow NE-
1007 PM CDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1030 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 12 miles north of Oberlin, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Danbury and Lebanon.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.
LAT...LON 4014 10019 4000 10019 4000 10018 3997 10018
3988 10047 4003 10059 4023 10026
TIME...MOT...LOC 0307Z 239DEG 18KT 4000 10045
EVThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:26 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 55 min |
| Jul 28, 8:00 PM MDT | Flash Flood Warning | GLD | Dundy | 101 min |
| Jul 28, 9:01 PM MDT | Special Weather Statement | GLD | Hitchcock | 29 min |
| Jul 28, 9:07 PM MDT | Special Weather Statement | GLD | Red Willow | 23 min |
| Jul 28, 9:11 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 64 min |
| Jul 28, 9:35 PM MDT | Special Weather Statement | GLD | Red Willow | 25 min |
| Jul 28, 9:38 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 47 min |
| Jul 28, 9:48 PM MDT | Flash Flood Warning | GLD | Hitchcock, Red Willow | 95 min |
| Jul 28, 9:54 PM MDT | Tornado Warning | GLD | Hitchcock | 12 min |
| Jul 29, 12:30 AM MDT | Flash Flood Warning | GLD | Hitchcock | 4 hr |
| Jul 29, 1:51 AM MDT | Flash Flood Warning | GLD | Red Willow | 6 hr |
| Jul 29, 4:45 AM MDT | Areal Flood Warning | GLD | Hitchcock | 5 hr |
| Jul 29, 6:04 AM MDT | Areal Flood Warning | GLD | Red Willow | 4 hr |
| Jul 29, 10:48 AM MDT | River Flood Warning | GLD | Hitchcock | 12 hr |
| Jul 29, 10:59 AM MDT | River Flood Warning | GLD | Red Willow | 6 hr |
| Jul 28, 6:27 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 39 min |
| Jul 28, 7:05 PM MDT | Special Weather Statement | GLD | Sherman | 10 min |
| Jul 28, 7:21 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 54 min |
| Jul 28, 8:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 46 min |
| Jul 28, 9:02 PM MDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Jul 28, 10:12 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 50 min |
| Jul 28, 11:15 PM MDT | Flash Flood Warning | GLD | Graham | 50 min |
| Jul 28, 11:32 PM MDT | Special Weather Statement | GLD | Sheridan, Thomas | 43 min |
| Jul 28, 11:43 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 32 min |
| Jul 28, 11:51 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 39 min |
| Jul 29, 12:26 AM MDT | Severe Thunderstorm Warning | GLD | Gove | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.